MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VLP TI 2.0MM X 9MM CTX SCR T6 S-T NS; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. VLP TI 2.0MM X 9MM CTX SCR T6 S-T NS; PLATE, FIXATION, BONE
Model Number 74402009N
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/16/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during osteosynthesis procedure performed in the metacarpal with a 2.0 straight plate through 6 holes, the bone was drilled and measured to use a vlp ti 2.0mm x 9mm ctx scr t6 s-t ns.At the moment of placing the screw, the head was removed, leaving the body inside the patient.The procedure was completed with a less than or equal to 30 mins delay using the same device.No other complications were reported.Patient's health condition is stable.
 
Additional Manufacturer Narrative
G3, h2,h3 and h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was fractured along the threads, rendering the device inoperative.The device shows signs of extensive use.The clinical/medical evaluation concluded that no clinically relevant supporting documentation was provided for review.Based on the limited information provided the root cause of the screw breakage could not be determined.It is unclear if the ifu were adhered to; however, it does caution that ¿excessive force should not be placed on the delivery instrument.The starter must be utilized with the screws to minimize screw breakage during insertion.¿ the broken screw is made of a bio-composite material which is intended for implantation to allow for bone ingrowth.Per report, the head broke and was removed, and the body of the screw was left inside of the patient.The body of the screw is in the bone; therefore, micro-motion and migration is unlikely.Based on the information provided, the procedure was completed with a less than or equal to 30 mins delay using the same device.Since no other complications were reported and the patient's health condition is stable; no further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.A potential probable cause could be but is not limited to using excessive torque (by hand or power) to seat the screw.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VLP TI 2.0MM X 9MM CTX SCR T6 S-T NS
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11648458
Report Number1020279-2021-02922
Device Sequence Number19672125
Product Code HRS
UDI-Device Identifier00885556382349
UDI-Public00885556382349
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K132886
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74402009N
Device Catalogue Number74402009N
Device Lot Number18AM17829
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2021
Initial Date Received by Manufacturer 03/17/2021
Supplement Date Received by Manufacturer08/05/2021
Initial Report FDA Received Date04/12/2021
Supplement Report FDA Received Date08/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;